Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 211, NWS Blacksburg, VA

June 15, 1998Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 1998, 9:34 PM EDT for Buckingham County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1998, 9:34 PM EDT (01:34 UTC)
Expired
Jun 15, 1998, 10:10 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS01 KRNK 160136 RRA
SVRRNK
VAC029-160210-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT MON JUN 15 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA.

* UNTIL 1010 PM EDT.

* AT 934 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 35 MILES NORTHEAST OF LYNCHBURG OR 5 MILES WEST
  NORTHWEST OF CENTENARY MOVING EAST AT 35 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  CENTENARY                       AROUND 940 PM EDT..
  GOLD HILL                       AROUND 955 PM EDT..
  NEW CANTON                      AROUND 1000 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/JS/JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:35 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 15, 8:35 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT MON JUN 15 1998

AT LEAST THE OVERNIGHT MIGHT BE QUIET. THNGS ARE CALMING DOWN HERE
NICELY WITH JUST A FEW TSTMS LINGERING OVER SE WV AND THE SRN
SHENANDOAH VLY IN VA.

MAIN FOCUS...THE WARM FRONT...MOVING NORTH OF DC WITH TRAILING COLD
FRONT HARD TO DISTINGUISH. LOWER DWPTS GRADUALLY FILTERING INTO THE
WEST ON WSW WINDS. LOSS OF HEATING SHUD DO IT FOR REMAINING
CONVECTION THIS EVENING LEAVING PARTLY CLOUDY SKIES FOR THE
OVERNIGHT.

SHOWERS AND TSTMS RESURGING OVER THE SOUTHEAST U.S. WITH NEXT S/WV
SHUD REMAIN SOUTH OF THE CWA THRU MORNING.

PERSISTENT WSW BREEZE SHUD KEEP FOG TO A MINIMUM WITH MINS RANGING
FROM AROUND 60 IN THE MTNS TO THE UPR 60S IN THE PDMT.

JDS

In the hours before

Local storm report, Jun 15, 4:46 PM EDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT MON JUN 15 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

350 PM     8 NW YANCEYVILLE          NC   POSSIBLE TORNADO
06/15/98   CASWELL                        SKYWARN SPOTTERS CAR WAS
                                          PICKED UP...TURNED AROUND
                                          180 DEGREES...AND CARRIED 10
                                          FEET IN THE AIR ON U.S. 29.

MTE/MJB/PMC
Local storm report, Jun 15, 4:46 PM EDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT MON JUN 15 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

350 PM     8 NW YANCEYVILLE          NC   POSSIBLE TORNADO
06/15/98   CASWELL                        SKYWARN SPOTTERS CAR WAS
                                          PICKED UP...TURNED AROUND
                                          180 DEGREES...AND CARRIED 10
                                          FEET IN THE AIR ON U.S. 29.

MTE/MJB/PMC
Local storm report, Jun 15, 5:33 PM EDT, 4 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUN 15 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

440 PM     CHARLOTTE COURTHOUSE      VA   WIND DAMAGE
06/15/98   CHARLOTTE                      SEVERAL TREES AND LIMBS DOWN
                                          DUE TO STRONG WINDS. REPORTED
                                          BY PUBLIC AND RELAYED THROUGH
                                          SHERIFFS OFFICE.

BRENNAN/CAMPBELL
Special weather statement, Jun 15, 7:14 PM EDT, 2 hours 20 minutes before
NCZ001>004-018>020-VAZ007-009>020-022>024-034-035-
WVZ042>045-152350-

SPECIAL WEATHER STATEMENT...CORRECTION FOR CLARIFICATION
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT MON JUN 15 1998

...SEVERE THUNDERSTORM WATCH 583 FOR SOUTHEAST WEST VIRGINIA AND
MUCH OF WESTERN VIRGINIA HAS EXPIRED...

...SEVERE THUNDERSTORM WATCH 584 HAS BEEN CANCELLED FOR ASHE...
ALLEGHANY... WATAUGA... WILKES... SURRY... YADKIN... AND STOKES.
COUNTIES.

THUNDERSTORMS THAT WERE AFFECTING AREAS FROM ABOUT THE BLUE RIDGE
WEST DURING THE AFTERNOON HOURS HAVE MOVED EAST TOWARD THE COAST.

A FEW SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE REGION THROUGH
A GOOD PART OF THE EVENING...HOWEVER SEVERE WEATHER IS NO LONGER
EXPECTED.

JDS
Special weather statement, Jun 15, 7:14 PM EDT, 2 hours 20 minutes before
NCZ001>004-018>020-VAZ007-009>020-022>024-034-035-
WVZ042>045-152350-

SPECIAL WEATHER STATEMENT...CORRECTION FOR CLARIFICATION
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT MON JUN 15 1998

...SEVERE THUNDERSTORM WATCH 583 FOR SOUTHEAST WEST VIRGINIA AND
MUCH OF WESTERN VIRGINIA HAS EXPIRED...

...SEVERE THUNDERSTORM WATCH 584 HAS BEEN CANCELLED FOR ASHE...
ALLEGHANY... WATAUGA... WILKES... SURRY... YADKIN... AND STOKES.
COUNTIES.

THUNDERSTORMS THAT WERE AFFECTING AREAS FROM ABOUT THE BLUE RIDGE
WEST DURING THE AFTERNOON HOURS HAVE MOVED EAST TOWARD THE COAST.

A FEW SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE REGION THROUGH
A GOOD PART OF THE EVENING...HOWEVER SEVERE WEATHER IS NO LONGER
EXPECTED.

JDS
Special weather statement, Jun 15, 7:56 PM EDT, 1 hour 38 minutes before
NCZ005-006-VAZ032-033-043>047-058-059-160025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT MON JUN 15 1998

...SEVERE THUNDERSTORM WATCH 584 HAS BEEN CANCELLED...

THE REMAINDER OF THE SEVERE THUNDERSTORM WATCH THAT COVERED PORTIONS
OF CENTRAL VIRGINIA AND NORTH-CENTRAL PORTIONS OF NORTH CAROLINA
HAS BEEN CANCELLED.

A FEW THUNDERSTORMS REMAIN OVER THE SOUTHERN PIEDMONT OF VIRGINIA..
BUT THEY ARE MOVING QUICKLY NORTHEAST AND NO LONGER POSE A
SEVERE WEATHER THREAT TO THE AREA.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:28 PM EDTSevere Thunderstorm WarningRNKCarroll47 min
Jun 16, 1:49 PM EDTSevere Thunderstorm WarningRNKFloyd66 min
Jun 16, 2:04 PM EDTSevere Thunderstorm WarningRNKPatrick46 min
Jun 16, 2:16 PM EDTSevere Thunderstorm WarningRNKCarroll44 min
Jun 16, 2:28 PM EDTSevere Thunderstorm WarningRNKFranklin62 min
Jun 16, 3:07 PM EDTTornado WarningRNKFranklin33 min
Jun 16, 3:14 PM EDTSevere Thunderstorm WarningRNKPatrick51 min
Jun 16, 3:19 PM EDTSevere Thunderstorm WarningRNKBedford66 min
Jun 16, 3:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania51 min
Jun 16, 3:30 PM EDTSevere Thunderstorm WarningRNKFranklin35 min
Jun 16, 3:39 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke36 min
Jun 16, 3:39 PM EDTSevere Thunderstorm WarningRNKCity of Salem36 min
Jun 16, 3:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington48 min
Jun 16, 3:55 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington50 min
Jun 16, 3:55 PM EDTSevere Thunderstorm WarningRNKCity of Buena Vista50 min
Jun 16, 4:08 PM EDTSevere Thunderstorm WarningRNKAmherst37 min
Jun 16, 4:10 PM EDTSevere Thunderstorm WarningRNKHalifax50 min
Jun 16, 4:35 PM EDTSevere Thunderstorm WarningRNKCharlotte35 min
Jun 16, 4:38 PM EDTSevere Thunderstorm WarningRNKCraig47 min
Jun 16, 4:40 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington50 min
Jun 16, 4:43 PM EDTSevere Thunderstorm WarningRNKBland32 min
Jun 16, 4:59 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke51 min
Jun 16, 4:59 PM EDTSevere Thunderstorm WarningRNKCity of Salem51 min
Jun 16, 5:08 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista112 min
Jun 16, 5:08 PM EDTFlash Flood WarningRNKCity of Lexington112 min
Jun 16, 5:21 PM EDTSevere Thunderstorm WarningRNKBotetourt19 min
Jun 16, 5:31 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.